U.S. flag An official website of the United States government
  1. Home
  2. Safety
  3. MedWatch: The FDA Safety Information and Adverse Event Reporting Program
  4. Medical Product Safety Information
  5. Tetrahydrocannabinol (THC)-containing Vaping Products: Vaping Illnesses
  1. Medical Product Safety Information

Tetrahydrocannabinol (THC)-containing Vaping Products: Vaping Illnesses

[Posted 09/06/2019]

AUDIENCE: Consumer, Health Professional

BACKGROUND: Consumers are likely aware of the recent reports of respiratory illnesses – including some resulting in deaths – following the use of vaping products.The FDA is working closely with the U.S. Centers for Disease Control and Prevention, as well as state and local public health partners to investigate them as quickly as possible.

ISSUE: The FDA is providing consumers with some information to help protect themselves while the work by federal and state health officials to identify more information about the products used, where they were obtained and what substances they contain is ongoing. 

In particular, many of the samples tested by the states or by the FDA as part of this ongoing investigation have been identified as vaping products containing tetrahydrocannabinol (or THC, a psychoactive component of the marijuana plant) and further, most of those samples with THC tested also contained significant amounts of Vitamin E acetate. Vitamin E acetate is a substance present in topical consumer products or dietary supplements, but data are limited about its effects after inhalation.

The FDA is analyzing samples submitted by a number of states for the presence of a broad range of chemicals, including nicotine, THC and other cannabinoids along with cutting agents/diluents and other additives, pesticides, opioids, poisons and toxins.

No one substance has been identified in all of the samples tested. Importantly, identifying any compounds that are present in the samples will be one piece of the puzzle but will not necessarily answer questions about causality.

The FDA is committed to taking appropriate actions as the facts emerge and keeping the public informed as we have more information to share.

RECOMMENDATION: While the FDA does not have enough data presently to conclude that Vitamin E acetate is the cause of the lung injury in these cases, the agency believes it is prudent to avoid inhaling this substance. Because consumers cannot be sure whether any THC vaping products may contain Vitamin E acetate, consumers are urged to avoid buying vaping products from the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores. Additionally, no youth should be using any vaping product, regardless of the substance.

If you continue to use these THC-containing vaping products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health.

If you are concerned about your health after using a vaping product, contact your health care provider, or you can also call your local poison control center at 1-800-222-1222. Health care providers also can contact their local poison control center.

Health care providers and consumers are encouraged to report adverse events or any problems related to these products to the Safety Reporting Portal. 
•    Complete and submit the report online at the Safety Reporting Portal

[09/06/2019 - Consumer Update - FDA]

MedWatch - The FDA Safety Information and Adverse Event Reporting Program

Clinically important and timely information about the drugs and devices you use, prescribe, or dispense every day, delivered to your email from the FDA.